Background: Atypical ocular bobbing may result from an intentional poisoning from an organophosphate compound.
Phenomenology Shown: The patient exhibited conjugated, slow, arrhythmic, unpredictable eye movements in all directions, diagnosed as atypical ocular bobbing.
Educational Value: This is a rare, well-documented, clinically relevant case for medical students for correct diagnosis and appropriate treatment of organophosphate intoxication.
Abnormal spontaneous eye movements may occur in the setting of intentional poisoning, paraneoplastic disease, and other etiologies, including multiple sclerosis, toxic metabolic states, and infectious diseases, such as the human immunodeficiency virus.1–3 A 70‐year‐old female was found unconscious. On examination, she was comatose, with tremors, miotic pupils, eyelid ptosis, tearing, salivation, hyporeflexia, and fasciculations. Her eye movement examination revealed conjugated, slow, arrhythmic, unpredictable eye movements in all directions, diagnosed as atypical ocular bobbing (Video 1). We considered poisoning with organophosphates, and intravenous atropine was administered. The next day, the patient had improved, with only eye redness and mild eyelid ptosis. At that point, the patient’s relatives reported that she had ingested 20 ml of acaricide, containing chlorpyrifos, an organophosphate, in a suicide attempt. Drug tests confirmed organophosphate intoxication. Similar eye movements have been reported previously in the setting of organophosphate poisoning.3 The possible mechanism of action is unknown; however, acetylcholine could play a role.3
1 Copyright: © 2017 Teixeira et al. This is an open‐access article distributed under the terms of the Creative Commons Attribution–Noncommercial–No Derivatives License, which permits the user to copy, distribute, and transmit the work provided that the original authors and source are credited; that no commercial use is made of the work; and that the work is not altered or transformed.
2 Funding: None.
3 Financial Disclosures: None.
4 Conflict of Interests: The authors report no conflicts of interest.
5 Ethics Statement: All patients that appear on video have provided written informed consent; authorization for the videotaping and for publication of the videotape was provided.
Paliwal, VK, Chandra, S, Verma, R, Kalita, J and Misra, UK (2010). Clonazepam responsive opsoclonus myoclonus syndrome: additional evidence in favour of fastigial nucleus disinhibition hypothesis?. J Neural Transm 117: 613–615. doi: 10.1007/s00702‐010‐0366‐y. [PubMed]